What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 8, 4:47 AM PST, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 8, 4:47 AM PST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
447 AM PST Mon Mar 8 2021
.SYNOPSIS...
An active weather pattern begins today with widespread windy
conditions and a return of Sierra snow. General storminess sticks
around through much of this week with periods of snow showers,
breezy winds, and cooler temperatures. The main travel impacts
and heavier snowfall amounts for the Sierra are most likely from
late Tuesday afternoon through Wednesday morning.
&&
.SHORT TERM...
Changes to the forecast:
* Upgraded to a Wind Advisory for Mono County with stronger damaging
wind gusts possible. Plan for wind gusts 45-55 mph with up to 75
mph possible along the US-395 corridor.
* Adjusted start times a few hours earlier for the Lake Wind
Advisories and Wind Advisories. Increased overall winds along
wind-prone areas of US-395 and US-95.
* Issued a Winter Storm Watch from late Tuesday afternoon through
Wednesday morning for the Greater Lake Tahoe Area and Mono
County due to a more easterly track of the upper low and
increased potential snowfall.
The upper low will draw closer to the region today, with an initial
short-wave trough bringing concerns for strong wind gusts. A mid-to-
upper level jet will move overhead this morning and this afternoon
with 700 hPa wind speeds around 45-55 kts. Compared to the previous
forecast, the stronger winds look to mix down to the surface earlier
on, hence the earlier start times for the Lake Wind Advisories and
Wind Advisories. The main areas of concern will be the I-580 and US-
395 corridor this morning through this evening, where wind gusts may
exceed 55 mph at times. Wind prone areas near Susanville, the north
valleys of Reno, Washoe Valley, and US-95 near Walker Lake will
likely see those 55+mph wind gusts. Choppy lake conditions,
aviation turbulence and wind shear, as well as high profile
vehicle restrictions are expected. Moreover, areas of blowing dust
will be possible downwind of dry lake beds this afternoon. Sierra
ridges will be gusting in the 75-95 mph range during this event.
Of greater concern are the winds for the Eastern Sierra as the 700
hPa jet streak moves overhead this morning into this afternoon.
Ample mixing looks to occur this morning and this afternoon, which
will allow for sustained southwest winds 25 to 35 mph with gusts to
55 mph. Typical wind-prone areas along US-395 look to see gusts
75+ mph at times through this afternoon. Wind gusts coupled with
relatively dry conditions (relative humidities less than 35 percent)
will bring heightened fire weather concerns this morning and
afternoon for Mono County.
Snow showers look possible starting this morning along the western
slopes of the Sierra and into Lassen County as the first part of
this initial wave comes ashore. Another wave of snow showers will be
possible later this afternoon and evening through Tuesday morning
for the Sierra and even down to portions of western Nevada. Latest
NBM snow probabilities show a 35% chance of greater than 4" of snow
for Donner Summit and a 40% chance of greater than 2" for the
southern side of Lake Tahoe by early Tuesday morning.
Most of the precipitation which falls this week will occur Tuesday
evening through Wednesday morning as the upper low moves into the
Sierra Tuesday afternoon. The latest medium-range guidance are
favoring a more easterly track for the upper low, which looks to
bring more snow to the Sierra from primarily the Lake Tahoe Basin
south into the Eastern Sierra of Mono County. We have issued a
Winter Storm Watch for these areas as overall NBM/WPC guidance has
increased total snow amounts during the Tuesday evening through
Wednesday morning time period. For the Lake Tahoe Basin, 6-12" are
possible with the bulk of the higher snow amounts looking to be
along the west side of the lake. For areas above 7000 feet west of
Lake Tahoe 12-18" are possible. Farther south into Alpine and
Mono counties, 6-12" are likely above 7000 feet with up to 18"
possible for the Eastern Sierra crest. For lower elevations near
US-395 and east, up to 4" look possible. Light snow may make it
down to the valley floors of western Nevada, however,
accumulations look low at this time (less than a half-inch). As we
get closer to this event, we'll have a better idea on snowfall
amounts for the lower valleys. Johnston/Edan
.LONG TERM...Thursday through the weekend...
The upper low appears to be in no hurry to depart from the
southwest US, with wrap around moisture producing additional
snow showers Thursday into Thursday night. By this time the cold
pool aloft is farther south and the moisture is less organized
with the peak activity in the afternoon, so additional
accumulations are likely to be minimal. While we can't rule out a
stray shower over any part of the region, the most favorable
shower chances currently extend from west central NV southward to
Mono County.
While a few model/ensemble scenarios carry some light snow showers
even into Friday for Mono-Mineral counties, most show the showers
ending/exiting Thursday night. Even so, the overall trend represents
a slower departure of the low, which would in turn keep some ridging
over CA-NV through more of the weekend. The next weather system
still shows varied possibilities for location, but appears to be
trending toward a more northerly track, with the best chances for
snow showers over northeast CA-northwest NV by Sunday night. At this
time, the system is looking relatively weak in terms of precip,
although some increased winds are likely Sunday afternoon-evening.
After another chilly day Thursday, temperatures will begin to climb
on Friday but remain below average. Saturday looks to be the warmest
day overall with highs mainly in the 50s for lower elevations and
upper 40s, then slight cooling Sunday especially north of I-80 ahead
of the next weather system. Further cooling appears likely by early
next week. MJD
&&
.AVIATION...
An upper-level short-wave has begun to enter the Sierra, which has
begun to increase winds along the Sierra crest. Plan for gusty winds
developing this morning with an increased potential for turbulence
and LLWS. Periods of snow will be possible for the Sierra this
morning, and again this afternoon through Tuesday morning. A deep
upper low then makes an appearance Tuesday into Wednesday, bringing
periods of MVFR/IFR, mountain obscurations, and snow accumulations
to terminals in the Sierra. Depending on the track of this low,
western Nevada terminals may see some light snowfall accumulations.
Clear air turbulence will be possible downwind of the Eastern Sierra
through the middle of the week as the upper low treks across the
region. Johnston/Edan
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 10 AM this morning to 7 PM PST this evening
NVZ001.
Lake Wind Advisory from 7 AM this morning to 7 PM PST this
evening NVZ004.
Winter Storm Watch from Tuesday afternoon through Wednesday
morning NVZ002.
Lake Wind Advisory until 7 PM PST this evening NVZ002.
Wind Advisory from 7 AM this morning to 7 PM PST this evening
NVZ003.
CA...Wind Advisory from 7 AM this morning to 7 PM PST this evening
CAZ073.
Winter Storm Watch from Tuesday afternoon through Wednesday
morning CAZ072-073.
Lake Wind Advisory until 7 PM PST this evening CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Mar 8, 6:35 AM PST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service RENO NV
635 AM PST Mon Mar 8 2021
CAZ070>073-NVZ001>005-090300-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
635 AM PST Mon Mar 8 2021
...Gusty Winds Today and Periods of Snow through This Week...
An active weather pattern begins this morning into much of this
week. Periods of snow and gusty winds are anticipated through
Thursday. The storm track is expected to take a path closer to the
California Coast, which means heavier snow could fall in the
Sierra Tuesday afternoon into Wednesday morning. Highlights of
this week's weather include:
* Windy conditions areawide today: Southwest winds 25-35 mph with
gusts 35-55 mph, with stronger gusts of 55 mph or greater in
wind prone areas along US-395 from Susanville south into Douglas
County, and US-95 near Walker Lake. For the Eastern Sierra,
wind gusts nearing 75 mph will be possible downwind of canyons
and in wind prone locations. Sierra ridge gusts are expected to
be in 75-95 mph range.
* Snow today into Tuesday morning: A cold area of low pressure
sends its first wave of snow into the Sierra and northeast
California today. Shadowing will limit most of the snow tonight
to near the Sierra crest with 3-4 inches possible above 7000
feet, and 1-2 inches may accumulate down to Lake Tahoe level.
For the upper elevations and passes of Lassen County, 2-4 inches
are possible.
* Increased Sierra Snow Tuesday-Thursday: More favorable
conditions for heavier snow from Tahoe to Alpine and Mono
counties mainly Tuesday evening through Wednesday. Still boom or
bust snow scenarios farther east into western Nevada. Please
see the Winter Storm Watch for more information on potential
snow amounts.
* Light Snow Wednesday Night-Thursday: Periods of snow showers may
bring additional light accumulations mainly to Mono County and
higher elevations of western Nevada south of Highway 50.
The exact path of this storm will impact the forecast snowfall
amounts, especially farther east of the Sierra crest. Expect
travel disruptions across the Sierra this week, and possibly into
western Nevada at times this afternoon through Wednesday.
http://weather.gov/reno